Alert archive / Kansas / Flash Flood Warnings in 2005
Flash Flood Warning 30, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Jun 10, 2005, 2:10 AM CDT for Riley County, Kansas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 10, 2005, 2:10 AM CDT (07:10 UTC)
- Expired
- Jun 10, 2005, 5:15 AM CDT
- In force
- 3 hr
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Riley County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 10, 2:40 AM CDT | FLASH FLOOD | Manhattan, KS | SEVERAL CARS REMOVED FROM FLOODED ROADWAYS. MUD SLIDE COVERED PORTIONS OF HIGHWAY 24. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 7.2 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 766 J/kg
- Mixed-layer CIN
- -138 J/kg
- Mixed-layer LCL
- 1408 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 209 m²/s²
- 0-3 km storm-relative helicity
- 251 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KTOP 100714
FFWTOP
KSC161-101015-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
210 AM CDT FRI JUN 10 2005
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
RILEY COUNTY IN NORTHEAST KANSAS
* UNTIL 515 AM CDT
* AT 206 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FALLING FROM SEVERAL THUNDERSTORMS OVER THE WARNED
AREA. ESTIMATES FROM DOPPLER RADAR INDICATE OVER TWO INCHES HAS
ALREADY FALLEN OVER PORTIONS OF THE COUNTY TONIGHT...AND
ADDITIONAL HEAVY RAINFALL WILL LEAD TO FLOODING.
* LOCATIONS IMPACTED INCLUDE...
MANHATTAN...
OGDEN...
RILEY...
LEONARDVILLE...
RANDOLPH...
KEATS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS
TO PROTECT LIFE AND PROPERTY.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.
LAT...LON 3922 9694 3921 9684 3909 9682 3909 9643
3942 9675 3955 9660 3954 9694
$$2 follow-up statements
000
WGUS73 KTOP 100928
FFSTOP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
426 AM CDT FRI JUN 10 2005
KSC161-101015-
RILEY-
426 AM CDT FRI JUN 10 2005
...A FLASH FLOOD WARNING CONTINUES UNTIL 515 AM CDT FOR RILEY
COUNTY...
AT 422 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
FLOODING IN MANHATTAN. SEVERAL CARS HAVE BEEN PULLED FROM FLOODED
ROADWAYS AND HIGHWAY 24 HAS BEEN COVERED BY A MUD SLIDE IN MANHATTAN.
LOCATIONS IMPACTED INCLUDE...
MANHATTAN...OGDEN...RILEY...LEONARDVILLE...RANDOLPH AND KEATS.
RUNOFF WILL CAUSE FLASH FLOODING OF CREEKS AND STREAMS...HIGHWAYS
AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS ALONG THE BANKS OF
CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER.
LAT...LON 3922 9694 3921 9684 3909 9682 3909 9643
3942 9675 3955 9660 3954 9694
$$000
WGUS73 KTOP 101014
FFSTOP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
514 AM CDT FRI JUN 10 2005
KSC161-101045-
RILEY-
514 AM CDT FRI JUN 10 2005
...THE FLASH FLOOD WARNING FOR RILEY COUNTY WILL EXPIRE AT 515 AM
CDT...
RAINFALL HAS ENDED OVER RILEY COUNTY...AND ADDITIONAL FLASH FLOODING
IS NOT EXPECTED. MANY STREAMS AND CREEKS ARE LIKELY TO BE RUNNING AT
BANK FULL AND FLOOD PRONE STREETS MAY BE FLOODED THROUGH THE EARLY
MORNING HOURS.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER.
DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.
LAT...LON 3922 9694 3921 9684 3909 9682 3909 9643
3942 9675 3955 9660 3954 9694
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 4:35 PM CDT, 9 hours 35 minutes earlier.
Area forecast discussion, Jun 9, 4:35 PM CDT, 9 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 435 PM CDT THU JUN 9 2005 .DISCUSSION... ACTIVE PERIOD IN STORE FOR AREA AS MEAN TROF TO OUR WEST CONTINUES TO BE IMPETUS FOR PERIODS OF CONVECTION...SOME OF WHICH WILL BE STRONG TO SEVERE WITH SOME HEAVY RAINS. CONVECTION FIRING TONIGHT MAY CLIP NW PTN OF CWA WITH SOME SEVERE HAIL/WIND AND HEAVY RAIN. OTHERWISE NOT A BIG EVENT EXPECTED TONIGHT. ANOTHER STORY BY TMRW NIGHT AS FIRST OF TWO MAJOR WAVE EJECTING FROM MEAN WRN TROF AFFECTS AREA. APPEARS COULD BE A PROLIFIC RAIN PRODUCER AS LOW LVL MOISTURE/BROAD SCALE LIFTS INCREASES AGAIN IN ADVANCE OF IT. PRECIPITABLE WATER PER NAM ALSO EXCEEDS 150% OF NORMAL...ANOTHER GOOD INDICATOR OF HEAVY RAIN POTENTIAL. WOULD NOT BE SURPRISED TO SEE ANOTHER FLOOD WATCH POSTED BY TMRW FOR FRIDAY NIGHT. SECOND MAJOR EVENT EXPECTED SOMETIME LATER SUNDAY OR SUNDAY NIGHT. MODELS VERY MUCH DIVERGING BY LATE SUNDAY AND THIS IS SGFNT CONSIDERING SENSIBLE WEATHER. GFS RATHER PROGRESSIVE WITH AN END TO PCPN AND MAJOR CHG IN UPPER AIR PATTERN TO WARM AND DRY BY MIDWEEK. EURO, AND TO LESSER EXTENT UK MODEL, MUCH DIFFERENT WITH SLOWER PROGRESSION OF UPPER RDG TO AREA AND LINGERING PCPN LONGER. HAVE OPTED TO FOLLOW HPC LEAD AND FOLLOW THE GFS. THAT WOULD MAKE ME BELIEVE THAT IT COULD BE AN ACTIVE NIGHT SUNDAY EVENING WITH MUCH BETTER DYNAMICS/SHEAR THAN RECENT OR NEAR TERM EXPECTED EVENTS. TEMPERATURES TRICKY WITH EXPECTED RESIDUAL CLOUDS/PCPN ON SATURDAY. ACTUALLY, DAYTIME TEMPERATURES NEXT FEW DAYS RATHER TRICKY TOO AS A FUNCTION OF AMT OF LOW LVL MOISTURE. FINAL PROBLEM IS WIND FORECAST. WITH LEAD OF GFS, HAVE FOLLOWED 18Z RUN CLOSELY THROUGH TIME BEYOND SUNDAY MORNING. DOES APPEAR TO BE A DRYING PERIOD BY LATE MONDAY. BNDRY MAY BE CLOSE ENUF TO PRECLUDE SOME CHC FOR TSTMS MONDAY AFTERNOON. BUT AS NORTHWEST FLOW EVOLVES BY TUESDAY...BEST RAIN CHCS SHOULD SHIFT OUT OF AREA AND DRYING SHOULD PREVAIL. IF UPPER WAVE DEPICTED BY THE GFS HAS LESS AMPLITUDE BUT RETAINS SPEED AS DEPICTED ON 12Z RUN THIS MRNG...WARMUP NEXT WEEK COULD BE SOONER AND STRONGER THAN CURRENT FCST SHOWS. LOTS OF TIME TO REFINE THAT HOWEVER. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jun 9, 4:38 PM CDT, 9 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 438 PM CDT THU JUN 9 2005 KSZ008>012-020>024-026-034>040-054>056-058-059-101000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 438 PM CDT THU JUN 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS TONIGHT. SOME OF THESE COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WIND LATE THIS EVENING OR AFTER MIDNIGHT IN NORTHCENTRAL KANSAS. SEVERAL RIVERS ARE...OR WILL BE...IN FLOOD. CHECK THE LATEST FLOOD STATEMENTS AND WARNINGS FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE ARE CONTINUING CHANCES FOR THUNDERSTORMS...FRIDAY INTO MONDAY. THE BEST CHANCE FOR SEVERE STORMS...AND VERY HEAVY RAIN...WILL BE FRIDAY NIGHT AND EARLY SATURDAY...AND AGAIN LATE SUNDAY OR EARLY MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED LATER TONIGHT OVER NORTHCENTRAL KANSAS. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Special weather statement, Jun 9, 8:11 PM CDT, 5 hours 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 811 PM CDT THU JUN 9 2005 KSZ009>012-021-100500- BROWN-CLAY-MARSHALL-NEMAHA-WASHINGTON- INCLUDING THE CITIES OF...CLAY CENTER...HIAWATHA AND MARYSVILLE 811 PM CDT THU JUN 9 2005 SEVERE THUNDERSTORM WATCH NUMBER 446 IS IN EFFECT UNTIL MIDNIGHT CDT AND INCLUDES THE FOLLOWING COUNTIES... WASHINGTON NEMAHA MARSHALL BROWN CLAY SOME CITIES IN THE WATCH ARE... CLAY CENTER MARYSVILLE HIAWATHA STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Local storm report, Jun 9, 9:01 PM CDT, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
901 PM CDT THU JUN 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0859 PM FLASH FLOOD REPUBLIC 39.92N 97.82W
06/09/2005 REPUBLIC KS LAW ENFORCEMENT
WATER OVER ROADWAYS
&&
BYRNELocal storm report, Jun 9, 9:04 PM CDT, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
904 PM CDT THU JUN 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0859 PM FLASH FLOOD COURTLAND 39.78N 97.89W
06/09/2005 REPUBLIC KS LAW ENFORCEMENT
WATER OVER ROADWAY
&&
BYRNELocal storm report, Jun 9, 10:50 PM CDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1050 PM CDT THU JUN 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1029 PM FLASH FLOOD WASHINGTON 39.82N 97.05W
06/09/2005 WASHINGTON KS LAW ENFORCEMENT
2 TO 3 INCHES OF WATER WASHING OVER ROADWAY
&&
BYRNESpecial weather statement, Jun 9, 10:58 PM CDT, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1058 PM CDT THU JUN 9 2005 KSZ008-020-034-100458- CLOUD-OTTAWA-REPUBLIC- INCLUDING THE CITIES OF...CONCORDIA 1058 PM CDT THU JUN 9 2005 ...TORNADO WATCH NUMBER 444 HAS BEEN CANCELLED... THE FOLLOWING COUNTIES ARE NO LONGER UNDER THE TORNADO WATCH... REPUBLIC CLOUD OTTAWA SOME CITIES NO LONGER UNDER THE TORNADO WATCH... CONCORDIA STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, Jun 9, 11:56 PM CDT, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1156 PM CDT THU JUN 9 2005 KSZ009>012-021-100556- BROWN-CLAY-MARSHALL-NEMAHA-WASHINGTON- INCLUDING THE CITIES OF...CLAY CENTER...HIAWATHA AND MARYSVILLE 1156 PM CDT THU JUN 9 2005 ...SEVERE THUNDERSTORM WATCH NUMBER 446 WILL BE ALLOWED TO EXPIRE AT MIDNIGHT... THE FOLLOWING COUNTIES ARE NO LONGER UNDER THE SEVERE THUNDERSTORM WATCH... WASHINGTON NEMAHA MARSHALL BROWN CLAY SOME CITIES NO LONGER UNDER THE SEVERE THUNDERSTORM WATCH... CLAY CENTER MARYSVILLE HIAWATHA STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 8:13 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 47 min |
| Jun 9, 8:47 PM CDT | Flash Flood Warning | TOP | Republic | 3 hr |
| Jun 9, 9:31 PM CDT | Flash Flood Warning | TOP | Washington | 3 hr |
| Jun 10, 1:33 AM CDT | Flash Flood Warning | TOP | Clay | 3 hr |
Nearby
Flash Flood Warnings in Kansas, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.